steroid withdrawal?

Hi all I saw my rheumy last in December. She insists that I am pmr clear (blood tests etc) so must reduce steroids as soon as possible. As I said in a post in December she wanted me to reduce 1mg every 2 weeks which I told her was impossible eventually she agreed to me reducing slowly in my own time. However I have reduced from 10 to 9 at first I felt allright but since I been on 9 for approx 10 days I have gradually started to feel ill. Slight aches in my shoulders, feeling woozy headed and tired I'm fine in the morning but as the day progresses I get tireder and tireder I keep thinking I will stay on 9 for a few weeks and then try reducing via Eileen's slow reduction plan down to 8 but I feel so awful most of the time I despair Wendy

9 Replies

oldestnewest
  • Go to your GP and ask them to manage you from here on - or find a rheumy who knows what they are talking about, because she doesn't I'm afraid.

    I remember you saying at the time but it was a shock when I read this post - I certainly didn't register properly that you are still at 10 mg!!!!! If you are on 10mg there is no way she can know the PMR has burnt out and you no longer have it. Of COURSE your blood tests are normal - you are taking enough pred to cover all the inflammation it is causing and so the ESR and CRP are "normal"! That is what is called "medication induced remission" - the symptoms are well controlled and so you are well. It is the same with BP, you take the tablets, your BP is in normal limits - stop taking them and your BP will rise again. PMR is a chronic condition, it can last for 2 years - or it can last for 5 or even 10. You don't give pred for a short time and decide all is back to normal and stop the pred just like that.

    If you feel so ill at under 10 it is either because the PMR is flaring again or your body is in such a state the adrenal set up isn't settling down. It is a network of hormones and things that is very sensitive to change and can take some time to sort itself out as you reduce the dose. It isn't just the adrenals, it involves the thyroid as well. Or it could be both that and PMR flaring. 10 to 9mg is often a sticking point.

    Off to your GP, tell them how awful you feel and see what they say. At the very least you need to stay where you are for a few more weeks - if things get worse there is no way you should reduce any further and maybe a synacthen test should be done to see if your adrenals are doing anything - it shouldn't matter until a bit lower but you wouldn't be the first to struggle at 10mg because of that. And before they try to tell you it can't be done at this dose - yes it can, it simply has to be interpreted differently.

    Wendy - I despair too on your behalf. Grrrrrrr!

  • Thanks Eileen I despair too the doctors are no better than she is. Having said that I have been for a walk about 2 miles it took me just over an hour, my head is clearer now but it remains to be seen what happens later

  • Where are you Wendy? I'm sure you must have said in the past but I just can't remember.

  • nottinghamshire not far from Newstead Abbey

  • Thank you to PMR Volunteer for this explanation. I am now down to 5mg after 7years of steroids and my reduction is based on a staggered approach (the steroids, not me!!) It really works well.

    I would very much appreciate if someone could send me the stage reduction plan again for my physio as she has lost the one I gave her!!

    Good luck.

  • This link takes you to the post. You can copy and paste into a file just like using Word. If your technical skills aren't up to that send me a pm with an email address.

    healthunlocked.com/pmrgcauk...

  • Hi Wendy,

    I also follow the slow reduction plan. In fact so slow that I reduced by 1/2 mg once I got down to 7mg a day. By doing this I found I could keep the reductions rolling without my body objecting. It took me 8 months to get down to 6mg from 10mg - some might say too long, but no problems along the way, so worth as far as I'm concerned.

    I've stayed on 6mg for two months because I went to New Zealand for 6 weeks, but now everything has settled down I intend to start reducing again next week.

    So many GPs want a quick reduction, but that's not necessarily the best way for the patient! As I've said before, my GP is very sensible, his advice is "you know your own body best, let it tell you what to do!" DorsetLady

  • Did you see a proper doctor or witch doctor that's what the steroids do reduce the blood levels to normal. It does not make you PMR clear. PMR is still in your system it may take years for it to go away, how do I know I have had it had it for over 2 and a 1/2 years myself and had 2 flare ups caused by people like your rheumy trying to reduce steroids to quickly. Every time you have a flare up its back to the beginning, higher doses then slowly slowly reducing your predisone again. Read all the posts on here they all say the same its slowly slowly or flare ups. Best of luck we all need it.

  • I have had pmr for nearly 4 years I have been off steroids once while the doctors did a synacthan test but had to back onto 15mg afterwards because I was ill again with pmr, that was two years ago I have struggled ever since, reducing then having to up again the last time was before last xmas I had a flare caused by sciatica which I had for 3 months the rheumy told me to increase to 10mg then reduce which I have. I am now on 9mg but I feel ill most of the time (dizzy. sick. tired) just the same as when I first had pmr in 2011 but before I was diagnosed and prescribed steroids.

You may also like...